Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Lake Charles, LA

October 16, 2018Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Oct 16, 2018, 3:43 AM CDT for Vermilion Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2018, 3:43 AM CDT (08:43 UTC)
Expired
Oct 16, 2018, 6:45 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 100 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

546 
WGUS54 KLCH 160843
FFWLCH
LAC113-161145-
/O.NEW.KLCH.FF.W.0041.181016T0843Z-181016T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
343 AM CDT TUE OCT 16 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Central Vermilion Parish in southwestern Louisiana...

* Until 645 AM CDT.

* At 342 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Abbeville, Forked Island, Meaux and Esther. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2968 9244 2998 9229 3003 9217 2992 9212
      2983 9214 2977 9217 2975 9219 2975 9221
      2973 9220 2963 9229 2963 9237

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 10:34 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Oct 15, 10:34 PM CDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1034 PM CDT Mon Oct 15 2018

.UPDATE...
Sfc cold front currently sits from the Acadiana region southwest
acrs the coastal waters to approximately 60 NM SE of Galveston.
KLCH radar shows widely sctd to sctd showers and a few tstms
associated with the sfc boundary south of I-10 and over the
coastal waters, with more widespread rain and embedded isolated
tstms acrs N LA into E and SE TX coincident with the 850 hPA
front. Between the two features, there is minimal activity acrs
much of our interior zones. This general pattern will persist
overnight as the sfc front continues to slowly drift south before
stalling near or just off the south LA coast and over the coastal
waters.

Temperatures are currently in the middle 60s north to near 70 acrs
SW LA/ lower SE TX and middle 70s acrs the Acadiana region. The
shallow cooler airmass will continue to slowly spread south in the
wake of the front tonight. Thus, overnight lows still look to be
on track, ranging from the middle 50s north to lower 60s in SE
TX/SW LA and mid-upper 60s acrs Acadiana/S CNTL LA.

Made some adjustments to PoPs/WX for the remainder of the night,
and also tweaked hourly temps/dewpoints/winds to reflect recent
observational trends. Updated text products have been sent.

24

&&

.PREV DISCUSSION... /issued 512 PM CDT Mon Oct 15 2018/

DISCUSSION...
00Z taf issuance

AVIATION...
Windshift boundary with northerly winds behind it through all
terminals except ARA, which is expected to make it by TAF
issuance. I say windshift boundary, as the true cold front with
serious temperature drop still further north across NE TX/N LA.
Intermittent SHRA will prevail through the period, as well as MVFR
ceilings, with IFR ceilings possible from 10-14z Tuesday. MVFR
ceilings expected to prevail for the remainder of the period
Tuesday, along with north to north-northeast winds around 10-14
kts with gusts near 20 kts.

DML

PREV DISCUSSION... /issued 445 PM CDT Mon Oct 15 2018/

DISCUSSION...
Wavy CDFNT near a roughly Pineville, LA to Port Arthur, TX line,
and continuing to make slow but steady progress TWD the SE.
Scattered to numerous pre and post frontal showers and isolated
thunderstorms are noted on regional radar imagery, with a couple
of pre-frontal thunderstorms getting a bit on the strong side
with frequent lightning and exhibiting deviant motion with
rotation. Will continue to see scattered convection along with
stratiform rains tonight as the shallow front continues to push
through the area, eventually stalling out across SE LA and the
SC/SW LA coastal waters as the upper trof over the OH Valley
continues to head off to the east.

Considerable cloud cover and good rain chances will remain in
place tomorrow as the region remains between the primary low
level sources of lift, the SFC front to the south and the H85
front well to the north, amid a broad region of isentropic lift.
Upstream trof diving into the OH Valley late tomorrow coupled with
a secondary high building into the Southern Plains will aid in
driving the front further into the Gulf TUE night into WED. While
plenty of MSTR is progged to linger over the area, little in the
way of meaningful lift is progged to be present away from the
coastal waters, so anticipate little more than widespread cloud
cover over the inland forecast area WED and WED night.

Rain chances start to creep back up over E TX on THU, and areawide
FRI into SAT as a robust upper trof digs into the ERN CONUS and
drives another CDFNT through the area.

13

MARINE...
Scattered to numerous showers and thunderstorms will continue
into this evening as a cold front slowly pushes into the northwest
Gulf. The front is shallow in nature, and is expected to stall
across southeast Louisiana and the coastal waters tonight and
Tuesday. This will keep scattered showers and thunderstorms in
the forecast. A modest offshore flow is expected to the north
and west of the front, while light east to southeast winds will
continue to the south and east of it. The front will be driven
further offshore Tuesday night by high pressure dropping from the
Plains into the Mid Mississippi River Valley, which will result in
increasing north winds across all of the coastal waters. Winds
will relax and become southerly on Friday ahead of another cold
front forecast to bring strong north winds on Saturday.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  55  57  51  63 /  30  50  30  10
LCH  61  64  57  69 /  40  40  20  20
LFT  64  71  59  70 /  40  40  20  20
BPT  61  63  57  68 /  40  40  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 10 AM CDT Tuesday for GMZ450-452-470-
     472.

     Small Craft Exercise Caution until 10 AM CDT Tuesday for GMZ430-
     432.

&&

PUBLIC...24
Hazardous weather outlook, Oct 15, 3:48 PM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
348 PM CDT Mon Oct 15 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
162100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
348 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will continue
through tonight as a cold front continues to slowly push through
the area. The probability of severe thunderstorms is very low, but
stronger thunderstorms capable of gusty winds, small hail, and
frequent lightning are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and a few storms will linger into mid-week as a
warm moist flow aloft overrides the cooler surface air. Higher
rain chances return Friday and the weekend as the next cold front
approaches, then crosses the area. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-162100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
348 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will continue
through tonight as a cold front continues to slowly push through
the area. The probability of severe thunderstorms is very low, but
stronger thunderstorms capable of gusty winds, small hail, and
frequent lightning are possible.

Gusty north winds are expected behind the front, which is expected
stall over the coastal waters tonight. Small craft advisories are
in effect or will be in effect for the Gulf waters west of
Intracoastal City. Small craft should exercise caution over Sabine
and Calcasieu Lakes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms will continue on Tuesday with
the frontal boundary stalled over the coastal waters.

The front will be driven further offshore Tuesday night by high
pressure dropping from the Plains into the Mid Mississippi River
Valley, which will result in increasing north winds across all of
the coastal waters. Winds will relax and become southerly on
Friday ahead of another cold front forecast to bring strong north
winds on Saturday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected at this time.

13

In the hours before

Special weather statement, Oct 16, 2:17 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
217 AM CDT TUE OCT 16 2018

LAZ052-160745-
Vermilion LA-
217 AM CDT TUE OCT 16 2018

...SPECIAL WEATHER STATEMENT...

At 216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Freshwater City, moving north at 55 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Abbeville, Kaplan, Forked Island, Freshwater City, Meaux and Esther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2955 9241 3006 9239 3007 9237 3007 9206
      2975 9219 2975 9221 2972 9220 2955 9224
      2954 9226 2953 9231
TIME...MOT...LOC 0716Z 188DEG 48KT 2962 9234

Jones
Special weather statement, Oct 16, 2:47 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
247 AM CDT TUE OCT 16 2018

LAZ052-053-160815-
Iberia LA-Vermilion LA-
247 AM CDT TUE OCT 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IBERIA AND
NORTHEASTERN VERMILION PARISHES UNTIL 315 AM CDT...

At 247 AM CDT, Doppler radar was tracking a strong thunderstorm over
Esther, or near Intracoastal City, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Erath, Delcambre, Meaux, Esther, Jefferson Island and
Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2980 9230 3012 9220 3008 9207 3007 9206
      3003 9197 3004 9196 3002 9189 2984 9211
      2982 9213 2982 9214 2976 9220
TIME...MOT...LOC 0747Z 216DEG 27KT 2984 9221

Jones
Special weather statement, Oct 16, 3:19 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
319 AM CDT TUE OCT 16 2018

LAZ052-053-160845-
Iberia LA-Vermilion LA-
319 AM CDT TUE OCT 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IBERIA AND EASTERN
VERMILION PARISHES UNTIL 345 AM CDT...

At 319 AM CDT, Doppler radar was tracking a strong thunderstorm over
Intracoastal City, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Intracoastal City, Forked Island, Erath, Delcambre, Meaux,
Esther, Jefferson Island and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2973 9238 3012 9220 3003 9197 3004 9196
      3002 9189 2983 9197 2978 9202 2972 9214
      2972 9215 2976 9213 2975 9215 2976 9218
      2974 9217 2975 9221 2971 9217 2970 9210
      2968 9216 2969 9219 2968 9218 2967 9219
TIME...MOT...LOC 0819Z 210DEG 17KT 2981 9216

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 12:46 AM CDTSpecial Marine WarningLCH29 min
Oct 16, 2:17 AM CDTSpecial Weather StatementLCHVermilion28 min
Oct 16, 2:47 AM CDTSpecial Weather StatementLCHVermilion28 min
Oct 16, 3:11 AM CDTAreal Flood AdvisoryLCHVermilion2 hr
Oct 16, 3:19 AM CDTSpecial Weather StatementLCHVermilion26 min
Oct 16, 6:03 AM CDTAreal Flood AdvisoryLCHIberia, Lafayette, Saint Martin, Vermilion117 min
Oct 16, 6:41 AM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, Vermilion6 hr
Oct 16, 8:38 AM CDTSpecial Marine WarningLCH67 min
Oct 16, 12:16 PM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, Vermilion6 hr

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.